advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Monroe, Michigan, USA:

I recently went to the eye doctor for a yearly exam. He said there were signs of bleeding in my eyes. Could you please explain this to me a little more? I did the test in which they injected a dye solution in my arms and took before and after pictures. The results should be back in a week and I am a little nervous. He sort of explained it, but did not really go into it other than to say that I could lose my sight. Could you give me more information?

Answer:

There are, in fact, many different conditions that can lead to "bleeding in your eyes." Given that you are a long-term diabetic, the most likely cause is diabetic retinopathy, an eye disease that occurs when high blood sugar damages the blood vessels of the eyes' internal light sensitive membrane, the retina, leading to fluid leakage from the vessels (including blood). If enough fluid leakage occurs, the retina is damaged and vision may be lost. The dye test you describe is called a "fluorescein (pronounced floor-eh-seen) angiogram" and is done to help your doctor evaluate circulation in your retinas. This will help her/him decide whether or not laser treatment may be effective in treating your condition.

Diabetic retinopathy is the leading cause of serious vision loss for Americans under age 74, and you should be concerned. The good news is that treatment significantly reduces the risk of blindness from diabetic retinopathy. Keeping your blood sugars, blood pressure and blood cholesterol levels as close to normal as possible will also lower your risk of losing eyesight. It is very helpful for you to learn as much as possible about diabetes, diabetes complications and prevention of complications because, in my experience, informed patients ask better questions, make better decisions and get better care from their doctors. I have written a book called "Diabetic Eye Disease: Lessons From A Diabetic Eye Doctor" to help all people with diabetes avoid blindness and other complications and you may wish to see my web site at www.diabeticeyes.com.

PC

DTQ-20040806165334
Original posting 22 Aug 2004
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.